Vermont, 2008Damaging Wind in Vermont, June 22, 2008
June 22, 2008 · NWS BTV · 1 event in 1 county or zone
A mid-atmospheric disturbance moved into a mild, yet somewhat unstable airmass during the afternoon of June 22nd. Widely scattered thunderstorms moved across the Champlain Valley, including one that produced some localized wind damage in the form of downed trees in South Burlington (Chittenden county).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-atmospheric disturbance moved into a mild, yet somewhat unstable airmass during the afternoon of June 22nd. Widely scattered thunderstorms moved across the Champlain Valley, including one that produced some localized wind damage in the form of downed trees in South Burlington (Chittenden county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 22, 6:36 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 22, 6:36 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
736 PM EDT SUN JUN 22 2008
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE AND A SOUTHWEST FLOW OF MILD AND
RELATIVELY HUMID AIR WILL CONTINUE TO BRING A THREAT OF SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY. HIGH PRESSURE
WILL REDUCE THE THREAT OF PRECIPITATION MID WEEK BEFORE MORE
UNSETTLE WEATHER APPROACHES NEXT WEEKEND. TEMPERATURES WILL BE
NEAR SEASON AVERAGES.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 418 PM EDT SUNDAY...INITIAL UPPER SUPPORT FROM A SHORT WAVE
TROF LIFTED NORTH INTO CANADA TODAY AND LEFT LOTS OF CLOUDS AND
RAIN COOLED AIR. THE AIRMASS WILL RECOVER SOMEWHAT THIS AFTERNOON
EVENING WITH SOME BREAKS THAT HAVE DEVELOPED IN THE CLOUD COVER.
ALBANY 18Z SOUNDING SHOWS CONVECTIVE TEMPERATURE IN THE LOWER 70S
AND CAPE VALUES IN THE 1500-2000 J/KG RANGE.
WITH AN UPPER LEVEL JET AND ASSOCIATED DIFFLUENCE MOVING OVER THE
AREA THIS EVENING...SFC DEW POINTS IN THE UPPER 50S TO LOWER 60S
AND CAPE VALUES OF 1000 J/KG...0-6 KM BULK SHEAR INCREASING FROM
NEAR 30 KTS TO 45 KTS EARLY TONIGHT...SOME BOWING OF STORMS IS
STILL POSSIBLE.
OTHER THREAT IS SOME HEAVY RAINFALL...WITH PRECIPITABLE WATER
VALUES OF 1.40 AND LOW LEVEL AND UPPER LEVEL FLOW PARALLEL COULD
BE SOME TRAINING OF ECHOES ESPECIALLY SOUTH AND EAST.
WILL CONTINUE MENTION GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS WITH THE THUNDERSTORMS THIS EVENING BUT THINK THIS
THREAT WILL BE ISOLATED.
THE SHOWERS AND STORMS WILL DECREASE IN AREAL COVERAGE TONIGHT.
HOWEVER AS HAPPENED LAST NIGHT...ANOTHER SHORT WAVE TROF MOVING
THROUGH THE OHIO VALLEY AND ITS ASSOCIATED LEFTOVER CONVECTION MAY
APPROACH THE REGION LATE AT NIGHT/EARLY TOMORROW MORNING.
HAVE INTRODUCED PATCHY FOG IN THE FORECAST WITH MANY AREAS
EXPERIENCING SOME RAIN TODAY.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
AS OF 418 PM EDT SUNDAY...UPPER LEVEL TROF WEAKENS WITH RISING
HEIGHTS BUT THE AXIS REMAINS WEST OF THE REGION THROUGH MIDDAY
TUESDAY BEFORE PROGRESSING EAST. A SIMILAR WEATHER SCENARIO TO
TODAY IS EXPECTED FOR MONDAY. SOUTHWEST FLOW AND 0-6KM BULK SHEAR
OF AROUND 30 KTS WILL EXIST OVER THE AREA ONCE AGAIN. WITH
TEMPERATURES AGAIN IN THE 70S AND DEW POINTS IN THE UPPER 50S TO
LOWER 60S...ONCE AGAIN SHOULD SEE CAPE VALUES OF 1000-1500 J/KG
DEVELOPING DURING THE AFTERNOON BRINGING ANOTHER ROUND OF
THUNDERSTORMS MONDAY AFTERNOON. WILL NOT MENTION ANY ENHANCED
THUNDERSTORM WORDING AT THIS TIME...BUT POSSIBLE GIVEN THE ABOVE
PARAMETERS. UPPER TROF DOES MOVE EAST AND THIS SHOULD HELP
DECREASE AREAL COVERAGE OF THUNDERSTORMS TUESDAY EVENING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 418 PM EDT SUNDAY...UPPER LEVEL TROF WEAKENS AND PROGRESSES
EAST TUESDAY NIGHT. THE AREA THEN REMAINS IN A FAIRLY FAST NW FLOW
WITH EMBEDDED SHORT WAVES THROUGH THURSDAY LEADING TO GREATER
UNCERTAINTY IN THE TIMING OF WEATHER FEATURES BY MIDWEEK. MODELS
SUGGEST A MAJOR TROF WILL DEEPEN AND DIG THROUGH THE UPPER GREAT
LAKES INTO THE NORTHEAST NEXT WEEKEND BUT AGAIN EXACT TIMING IS
UNCERTAIN. RELIED ON GFS ENSEMBLES AND TEMPERATURES AND POPS
SIMILAR TO CLIMATOLOGICAL AVERAGES. AT THE SURFACE...DRIER AIR
MOVES INTO THE AREA FROM THE NW BY TUESDAY NIGHT. LOOKS LIKE
WEDNESDAY MAY BE THE ONLY DAY TO KEEP PRECIPITATION OUT OF THE
FORECAST AS HIGH PRESSURE RIDGES MOVES FROM THE OHIO VALLEY TO THE
MID ATLANTIC COAST. EVEN SO MODELS SHOW SOME SHOWERS JUST TO THE
NORTH BY 00Z THU AND A TROF OR FRONTAL PASSAGE BY THURSDAY. ON
FRIDAY A WARM FRONT STARTS TO SPREAD CLOUDS INTO THE REGION WITH A
CHANCE OF PRECIP. ON SATURDAY THE COLD FRONT ASSOCIATED WITH THE
DIGGING TROF WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS
AND POST FRONTAL SHOWERS NEXT SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...SHRA/TSRA WILL CONTINUE THROUGH THIS EVENING
ACROSS THE ADIRONDACKS AND VERMONT. EXPECT MOSLTY VFR CONDITONS
WITH TEMPO IFR IN SHRA/TSRA...UNTIL 04Z. AFT 04Z EXPECT SCT MID-
DECK AROUND 060-080MSL. DUE EXPECT LOCALS THAT RECEIVED RAIN TO
HAVE VIS RESTRICTIONS ESPECIALLY AT KPBG...KMPV...KSLK W/ DP TEMPS
IN THE HIGH 50S/LOWER 60S. FOG WILL CLEAR TOWARDS DAYBREAK AS NEXT
ROUND OF SHRA/TSRA BEGINS TO ENTER NY W/ THE NEXT SHORTWAVE. THIS
LINE OF SHOWERS WILL MOVE THROUGH VT BY MIDDAY W/ CLEARING
EXPECTED BY 21Z. EXPECT MOSTLY VFR CONDITIONS TOMORROW WITH TEMPO
IFR IN ANY SHRA/TSRA. WNDS WILL BE OUT OF THE SOUTH AND SHIFT TO
THE SOUTHWEST DURING THE DAY.
00Z TUESDAY THROUGH THURSDAY...WEATHER WILL REMAIN UNSETTLED THROUGH
THE EXTENDED PERIOD AS THE UPPER TROUGH PUSHES THROUGH THE NORTH
COUNTRY ON TUESDAY MORNING. UPPER FLOW THEN TURNS ZONAL ON
WEDNESDAY WITH A SHORT WAVE RIDGE BUILDING OVER THE AREA. THEN
ANOTHER SHORTWAVE WILL APPROACH THE AREA BY THURSDAY. CONDITIONS
SHOULD REMAIN VFR...THOUGH LOCALLY DOWN TO MVFR IN ANY ISOLATED SHOWER.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...SISSON
NEAR TERM...SISSON
SHORT TERM...SISSON
LONG TERM...SISSON
AVIATION...SLW/DUMONT
Hazardous weather outlook, Jun 22, 3:38 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EDT SUN JUN 22 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-232045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
438 PM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS THE
NORTH COUNTRY. THE POTENTIAL EXISTS FOR ONE OR TWO THUNDERSTORMS
TO PRODUCE LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY
WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN TO OUR WEST ON
MONDAY. THIS WILL KEEP THE STRONGER WINDS ALOFT OVER THE REGION
AND COMBINED WITH AN INCREASINGLY UNSTABLE AIR MASS OVER THE NORTH
COUNTRY...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BECOME RATHER
NUMEROUS OVER THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THESE STORMS MAY BE SIMILAR TO THE STORMS TODAY IN THAT THEY WILL
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS. THE UPPER LEVEL TROUGH OF LOW PRESSURE WILL EVENTUALLY
MOVE EAST OF THE AREA TUESDAY NIGHT AND THUS BRING AN END TO THE
THUNDERSTORM THREAT. HOWEVER...ANOTHER UPPER LEVEL TROUGH WILL
EVENTUALLY MOVE BACK INTO THE REGION AND IMPACT THE AREA LATER IN
THE WEEK WITH ANOTHER THREAT OF SHOWERS AND STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 22, 6:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
738 PM EDT SUN JUN 22 2008
NYZ028-031-034-035-VTZ001-005-009-230045-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-
INCLUDING...VERGENNES AND WILLSBORO
738 PM EDT SUN JUN 22 2008
AT 735 PM EDT FROM HARKNESS TO NORTH HUDSON...MOVING EAST-NORTHEAST
AT 22 MPH.
THUNDERSTORMS WILL BE NEAR UNDERWOOD...PARADOX BY 750 PM...NEAR PORT
KENT...LEWIS BY 800 PM...NEAR MORIAH...MINEVILLE BY 810 PM...NEAR
WILLSBORO...WADHAMS BY 820 PM...NEAR SHOREHAM AND BRIDPORT BY 830 PM.
HEAVY RAIN...SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY
ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS OF ONE HALF INCH TO
ONE INCH ARE POSSIBLE. MOTORISTS SHOULD EXERCISE CAUTION WHILE
TRAVELING AS VISIBILITIES WILL BE REDUCED AND PONDING OF WATER ON
ROADWAYS WILL OCCUR.
Special weather statement, Jun 22, 7:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
818 PM EDT SUN JUN 22 2008
NYZ034-035-VTZ009-018-230115-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY AND VERGENNES
818 PM EDT SUN JUN 22 2008
AT 812 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CROWN POINT...MOVING NORTHEAST AT 23 MPH.
THE THUNDERSTORM WILL BE NEAR BRIDPORT BY 830 PM...NEAR WEYBRIDGE BY
850 PM...NEAR NEW HAVEN BY 900 PM...NEAR BRISTOL AND LINCOLN BY 910
PM.
HALF INCH HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 45 MPH OR
HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO AN
INCH IN A SHORT PERIOD OF TIME WILL CAUSE PONDING OF WATER ON
ROADWAYS. MOTORIST SHOULD USE CAUTION WHEN DRIVING THROUGH
DOWNPOURS.
DD
Special weather statement, Jun 22, 7:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT SUN JUN 22 2008
NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-230115-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...PLATTSBURGH...SOUTH
BURLINGTON...WILLSBORO AND WINOOSKI
819 PM EDT SUN JUN 22 2008
AT 820 PM EDT FROM GEORGIA CENTER TO 7 MILES SOUTH OF WADHAMS...
MOVING EAST AT 23 MPH.
THUNDERSTORMS WILL BE NEAR WILLISTON...WESTFORD BY 830 PM...NEAR
RICHMOND...JERICHO BY 840 PM...NEAR BAKERSFIELD...RICHMOND BY 850
PM...NEAR UNDERHILL STATE PARK AND HUNTINGTON BY 900 PM.
WIND GUSTS TO 45 MPH...ONE HALF INCH HAIL...HEAVY RAIN...
AND FREQUENT DEADLY LIGHTNING MAY ACCOMPANY THE THUNDERSTORMS.
Special weather statement, Jun 22, 7:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT SUN JUN 22 2008
NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-230115-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...PLATTSBURGH...SOUTH
BURLINGTON...WILLSBORO AND WINOOSKI
819 PM EDT SUN JUN 22 2008
AT 820 PM EDT A LINE OF THUNDERSTORMS EXTENDED FROM GEORGIA CENTER
TO 7 MILES SOUTH OF WADHAMS...MOVING EAST AT 23 MPH.
THUNDERSTORMS WILL BE NEAR WILLISTON...WESTFORD BY 830 PM...NEAR
RICHMOND...JERICHO BY 840 PM...NEAR BAKERSFIELD...RICHMOND BY 850
PM...NEAR UNDERHILL STATE PARK AND HUNTINGTON BY 900 PM.
WIND GUSTS TO 45 MPH...ONE HALF INCH HAIL...HEAVY RAIN...
AND FREQUENT DEADLY LIGHTNING MAY ACCOMPANY THE THUNDERSTORMS.
Thunderstorm Wind, Chittenden
- When
- June 22, 7:45 PM EST
- Where
- Chittenden County, 2.09 mi ESE of South Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.439, -73.180
Trees down on Spear and Dorset streets due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121951.